Quantcast

Drug-Induced Liver Injury Is On The Rise

June 26, 2013

More people are being affected by drug-induced liver injury (DILI) than ever before, according to a new study in Gastroenterology, the official journal of the American Gastroenterological Association. This type of liver injury results from the use of certain prescription and over-the-counter medications, as well as dietary supplements, and is among the more challenging forms of liver disease due to its difficulty to predict, diagnose and manage.

Investigators conducted a population-based study in Iceland uncovering 19.1 cases of drug-induced liver injury per 100,000 inhabitants, per year. These results are significantly higher than the last population-based study of this kind, conducted in France from 1997-2000, which reported 13.9 cases per 100,000 inhabitants, per year.

The most commonly implicated drugs were amoxicillin-clavulante (penicillin used to fight bacteria), azathioprine (an immunosuppressive drug used in organ transplantation and autoimmune diseases) and infliximab (also used to treat autoimmune disease).

“Drug-induced liver injury is not a single, uncommon disease of the general population, but rather a series of rare diseases that occur only in persons who take specific medications,” said Einar S. Björnsson, lead study author from the department of internal medicine, section of gastroenterology and hepatology, National University Hospital, Reykjavik, Iceland, and faculty of medicine at the University of Iceland. “Our study identified which medications put patients most at risk for developing liver diseases. With this information, physicians can better monitor and manage patients who are prescribed potentially liver-injuring drugs.”

The study also showed that drug-induced liver injury was caused by a single prescription medication in 75 percent of cases, by dietary supplements in 16 percent and by multiple agents in 9 percent. Further, the incidence was similar in women and men, but increased with age; not surprising since the need for medication also increases with age.

Jaundice and other symptoms highly suggestive of liver injury, such as itching, nausea, abdominal discomfort and lethargy, were present in the majority of patients. Most patients had a favorable outcome after receiving care.

On the Net:


Source: American Gastroenterological Association



comments powered by Disqus